High Wind, McIntosh
- When
- June 18, 7:00 AM CST to 2:00 PM CST
- Where
- McIntosh forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
A deep low pressure system lifting north into south central Canada brought strong westerly winds to the Northern Plains Friday, June 18th. A strong pressure gradient was in place across southwest and south central North Dakota, where sustained winds of 40 miles per hour and gusts to around 60 miles per hour were common.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A deep low pressure system lifting north into south central Canada brought strong westerly winds to the Northern Plains Friday, June 18th. A strong pressure gradient was in place across southwest and south central North Dakota, where sustained winds of 40 miles per hour and gusts to around 60 miles per hour were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 3:19 AM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 419 AM CDT FRI JUN 18 2010 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT... FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE STRONG WINDS TODAY AND CHANCES FOR SHOWERS AND THUNDERSTORMS OFF AND ON THROUGH SUNDAY NIGHT. A MODEL BLEND WAS PREFERRED. CURRENTLY...THE STRONG UPPER LOW WHICH BROUGHT SEVERE WEATHER TO MUCH OF THE NORTHERN PLAINS THE PAST 36 HOURS OR SO HAS LIFTED INTO EXTREME SOUTH CENTRAL CANADA. WRAP AROUND PRECIPITATION CONTINUES TO PUSH SOUTHEAST INTO WEST AND CENTRAL NORTH DAKOTA THIS EARLY MORNING AND AS EXPECTED CONSISTS OF ALL SHOWERS AND NO THUNDER ACTIVITY. A STRONG PRESSURE GRADIENT IS RESULTING IN GUSTY WESTERLY WINDS OVER MUCH OF THE FORECAST AREA. RIGHT NOW (3AM CDT) THE STRONGEST WINDS ARE LOCATED OVER THE SOUTHWEST AND NORTH CENTRAL. THE AREA OF SHOWERS SEEMS TO BE ENABLING STRONGER WINDS ALOFT TO REACH THE SURFACE...WITH THIS ESPECIALLY EVIDENT AT DIK WHICH GUSTED TO NEAR 50 MPH ONCE PRECIPITATION APPROACHED. MODELS HAVE CONTINUED TO TREND DOWNWARDS IN REGARDS TO OUR WIND MAGNITUDES FOR TODAY...BUT SHOULD STILL REACH CRITERIA IN SOME LOCATIONS. THIS WILL BE ESPECIALLY TRUE OVER THE HIGHER TERRAIN OF THE SOUTHWEST WHERE BUFFER SOUNDING DATA INDICATES NEAR 35KTS SUSTAINED. FURTHER EAST IS QUESTIONABLE BUT EVEN HERE BUFFER SOUNDINGS ARE HINTING AT CLOSE TO 50KTS POSSIBLY MIXING TO THE SURFACE. ALTHOUGH NOT ENTIRELY EXCITED...ENOUGH UNCERTAINTY AT THIS POINT TO LEAVE ALONE OUR CURRENT WIND HEADLINES WITH THE WARNING SOUTH AND THE ADVISORY NORTH. BEST TIME PERIOD FOR HIGH WIND WILL BE THROUGH THIS MORNING TILL AROUND MID AFTERNOON WHEN WINDS SHOULD START WINDING DOWN AS GRADIENT FORCING AND THE STRONGER PRESSURE RISES SUBSIDE. WRAP AROUND SHOWERS WILL PLAGUE MUCH OF WEST AND CENTRAL ND FROM THIS MORNING THROUGH THIS EVENING. ALONG AND SOUTH OF I94 WILL SEE LIGHTER QPF AMOUNTS AND LOWER CHANCES FOR RAIN...WHILE ACROSS THE NORTH SHOWERS WILL BE DEFINITE WITH UPWARDS TO ANOTHER COUPLE OF TENTHS OF PRECIP BEFORE ALL SHOWERS DISSIPATE LATER THIS EVENING AND AFTER MIDNIGHT. THE RAIN...WIND AND INCREASED CLOUD COVER TODAY WILL RESULT IN TEMPERATURES IN THE 60S FOR MOST PLACES. THIS WILL BE 10-20 DEGREES BELOW AVERAGE FOR THIS TIME OF YEAR. ALTHOUGH AM NOT EXPECTING ANY SEVERE WEATHER OUTBREAKS THIS WEEKEND...WE DO REMAIN IN AN ACTIVE WEST-SOUTHWESTERLY FLOW REGIME. WILL MAINTAIN CHANCES FOR THUNDERSTORMS SATURDAY AFTERNOON ALL THE WAY THROUGH SUNDAY NIGHT AS ALL GUIDANCE DEPICTS RETURN FLOW INCREASING MOISTURE AND DAYTIME DESTABILIZATION OVER THE DAKOTAS...ALONG WITH SEVERAL EMBEDDED DISTURBANCES EJECTING FROM A WEST COAST TROUGH AND PUSHING INTO THE NORTHERN PLAINS. ALONG WITH THE RETURN FLOW WE SHOULD ALSO SEE A NICE MODERATION IN TEMPERATURES BACK TOWARDS NORMAL INTO THE 70S TO NEAR 80 SAT-SUN. .LONG TERM...MONDAY THROUGH FRIDAY... THE LONG TERM BEGINS WITH SOUTHWESTERLY FLOW AT 500 HPA FROM SOUTHERN CALIFORNIA INTO THE NORTHERN PLAINS WITH AN UPPER LEVEL LOW MOVING INTO THE NORTHERN ROCKIES. AN INVERTED SURFACE TROUGH DEVELOPS OVER CENTRAL MONTANA AND MOVES EASTWARD INTO TUESDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. SOUTHWESTERLY FLOW ALOFT CONTINUES WEDNESDAY THROUGH THURSDAY NIGHT AS SHORTWAVE RIDGING BUILDS INTO THE PLAINS. SHORTWAVE TROUGHS MOVING THROUGH THE FLOW UNDERCUT THE RIDGE LATE IN THE PERIOD WHICH COULD BRING PRECIPITATION TO THE SOUTHERN TIER OF NORTH DAKOTA. MODELS INDICATE NEAR NORMAL TEMPERATURES TO BEGIN THE LONG TERM WITH A SLIGHT WARMING TREND THROUGH MID WEEK. && .AVIATION... 500 HPA CLOSED UPPER LEVEL LOW SITS NEARLY OVERTOP OF A SURFACE LOW OVER LAKE WINNEPEG WITH A STRENGTHENING PRESSURE GRADIENT. RAIN SHOWERS OVER NORTHERN NORTH DAKOTA EFFECTING MAINLY KISN AS OF 230 AM CDT. SYSTEM IS FORECAST TO REMAIN NEARLY VERTICALLY STACKED THROUGH FRIDAY WITH A STRENGTHENING PRESSURE GRADIENT OVER THE NORTHERN PLAINS. EXPECT WEST WINDS OF 25 TO 35 KNOTS TODAY WITH GUSTS AS HIGH AS 45 KNOTS. STRONGEST WINDS ARE EXPECTED AT KDIK...KBIS...AND KJMS. RAIN SHOWERS CURRENTLY OVER THE NORTHERN NORTH DAKOTA ARE EXPECTED TO CONTINUE THROUGH THE DAY EFFECTING MAINLY THE NORTHERN TAF SITES WITH A FEW SHOWERS AT KDIK AND KBIS IN THE MORNING AND AFTERNOON. MAINLY MVFR CEILINGS TODAY AT KISN...KMOT...KDIK AND KBIS. CEILINGS LIFT TO VFR AFTER 00 UTC SATURDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ017>023-025-031>037-040>048-050-051. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ001>005-009>013. && SHORT TERM...NH LONG TERM/AVIATION...DC/HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT FRI JUN 18 2010 NDZ001>005-009>013-191000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE- 500 AM CDT FRI JUN 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED TODAY. A WIND ADVISORY WILL BE IN EFFECT UNTIL EARLY THIS EVENING. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON THROUGH AT LEAST TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ017>023-025-031>037-040>048-050-051-191000- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 500 AM CDT FRI JUN 18 2010 /400 AM MDT FRI JUN 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED TODAY. A HIGH WIND WARNING WILL BE IN EFFECT UNTIL EARLY THIS EVENING. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON THROUGH AT LEAST TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The national radar mosaic for the moment the first event began.
26 high wind. Local standard time, as filed.
Sustained winds of 40 mph with peak gusts to around 60 mph were common across Hettinger County during the late morning and afternoon.
Sustained winds of 40 mph with peak gusts to around 60 mph were common across Golden Valley County during the late morning and afternoon.
Sustained winds to 40 mph were common across portions of Kidder County during the late morning and afternoon.
Sustained winds to 40 mph were common across portions of Logan County during the late morning and afternoon.
Sustained winds to 40 mph were common across portions of Stutsman County during the late morning and afternoon.
Sustained winds to 40 mph were common across portions of LaMoure County during the late morning and afternoon.
Sustained winds to 40 mph were common across portions of Dickey County during the late morning and afternoon.
Sustained winds of 40 mph with peak gusts to around 60 mph were common across portions of Dunn County during the late morning and afternoon.
Sustained winds to 40 mph were common across portions of Emmons County during the late morning and afternoon.
Sustained winds of 40 mph were common across portions of Wells County during the late morning and afternoon.
Sustained winds of 40 mph were common across portions of Sheridan County during the late morning and afternoon.
Sustained winds of 40 mph were common across Morton County during the late morning and afternoon.
Sustained winds of 40 mph were common across Grant County during the late morning and afternoon.
Sustained winds of 40 mph were common across portions of Mercer County during the late morning and afternoon.
Sustained winds of 40 mph were common across portions of Oliver County during the late morning and afternoon.
Sustained winds of 40 mph were common across portions of McLean County during the late morning and afternoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239929, 239900, 239907, 239908, 239910, 239899, 239930, 239931, 239932, 239933, 239935, 239936, 239912, 239924, 239927, 239934, 239897, 239901, 239909, 239926, 239914, 239916, 239917, 239921, 239922, 239923.